Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia in less than six weeks
Jun 11, 2001

Dear Dr. Frascino:

I enjoy reading your comments and only wish my own doctor was as explicative as you are. I was diagnosed with AIDS on 1/27/01 (CD4 170, VL 149,000, Platelets 16,000). All blood tests on CBC at diagnosis were within the normal range. Was put on Prednisone for six weeks for thrombocytopenia. Platelets went up to 86,000 and CBC counts remained within normal ranges & even improved. The side effects of the Prednisone were almost unbearable and even got dangerous.

I began Trizivir on 3/23/01. Six weeks later (5/7/01), I had an undetectable VL, CD4 347, Platelets 113,000. However, virtually every test related to my RBC's was not in normal range. WBC 4.3, RBC 3.6, HGB 13.1, HCT 37, MCV 101, MCH 36, RETIC 2.6. In addition, my BUN was 8, CREAT .7

Dr. Frascino, my doctor didn't seem concerned and told me that it was "the medication." At my insistence, he did agree to do another CBC which I am going to do tomorrow (6/7/01). I am happy with my CD4 count and VL, however, I am worried of how fast my red blood cell & related counts are pointing to anemia. I am also worried about my kidneys. I have been taking B complex for about a month. I am also taking Neurontin (300mg daily), Clonazepam 1mg & Mepron (5ml 2x daily).

What are your observations, comments and suggestions? I also feel very sleepy & tired sometimes, but not every day. It's usually 2 or 3 days a week. Please excuse the length of this message. I sincerely appreciate any advice.

Undetectable but RBC's dropping fast!

Response from Dr. Frascino

Hi,

Wow! I've never been called "explicative" before. I like that! Thank you!

Sounds like the course of prednisone was helpful for your thrombocytopenia. That's good news. Sorry the prednisone side effects were so bothersome. Hopefully, you won't need to take it again. There are other options for thrombocytopenia, if your platelets begin to drop again. (intravenous gammaglobulin or WinRho).

A second good piece of news is that your Trizivir appears to be controlling your virus quite effectively - viral load 149,000 down to undetectable and CD4 170 up to 347. Your CBC is showing signs consistent with effects of your medication, most likely the AZT component of Trizivir. I'm very pleased you are watching not only your viral load and CD4 counts, but also your hemoglobin. If your counts continue to fall, you should be evaluated for causes of anemia - iron deficiency, opportunistic infection, blood loss, HIV itself, and, of course, medication side effects. If AZT turns out to be the problem, you have 2 options: switch to a new medication or treat the anemia with a once-per-week, injection of Procrit. Procrit stimulates the production of new red blood cells in the bone marrow.

As far as feeling sleepy and tired 2 or 3 days a week, this is probably not specifically related to your current hemoglobin level of 13.1. Exercise intolerance, fatigue, and the other symptoms of anemia generally don't occur until hemoglobin levels fall below 11. It's always a good idea to stay proactive and catch a problem before it becomes a big problem. Click around on some of the information articles on this forum. They will help you understand in greater detail the various tests on your CBC result.

Your creatinine (0.7) is on the low side of normal for most labs and your BUN probably reflects your hydration status at the time you had your blood drawn. No need to "worry" about your kidneys at this point, but keep an eye on that CBC!

Thanks for writing. Write back if you have more questions as more labs come back.

Stay well.

RJF


Previous
Undetectable but tired as hell!
Next
Kumbahya!!!!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement